Thunderstorm Wind, Nacogdoches
- When
- April 22, 12:55 PM CST
- Where
- Nacogdoches County, 5.67 mi SSE of Etoile
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.310, -94.379
A tree was blown down on County Road 4945.
An upper level trough ejected east-northeast across the Oklahoma/Texas Panhandles during the morning of April 22nd, before shifting across much of Oklahoma during the afternoon. Meanwhile, a warm front over Central and Southeast Texas into Southern Louisiana lifted slowly north into portions of East Texas and Central Louisiana during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level trough ejected east-northeast across the Oklahoma/Texas Panhandles during the morning of April 22nd, before shifting across much of Oklahoma during the afternoon. Meanwhile, a warm front over Central and Southeast Texas into Southern Louisiana lifted slowly north into portions of East Texas and Central Louisiana during the afternoon. Large scale forcing quickly increased ahead of this trough such that showers and thunderstorms developed near and north of the front during the day, where cold temperatures aloft ahead of the trough and north of the warm front contributed to steep lapse rates, resulting in slightly elevated showers and thunderstorms to develop over much of East Texas and North Louisiana. The storms over Deep East Texas and the southern sections of North Central Louisiana near the front which were rooted closer to the surface became severe, producing more in the way of damaging winds and large hail, with storms farther north across Northwest Louisiana more elevated, producing more sporadic wind damage and large hail. Locally heavy rainfall over relatively saturated grounds also resulted in instances of flash flooding as well. These storms eventually pushed out of the region during the evening hours, with the passage of a weak cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 22, 12:16 PM CST, 39 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
116 PM CDT Wed Apr 22 2020
.AVIATION...
For the ArkLaTex terminals few without thunder at this time and
many will prevail for the afternoon with copious lightning and
hail in many of these strong thunderstorms. Much is going to
transistion from elevated to surface based with some damaging
winds or isold tornadoes possible. Weak slow moving dryline push
so without a good fropa this will TS activity will linger
overnight to some extent. S winds will shift to SW and W/NW late
this cycle and on Thurs. The fropa will be along Fri evening with
more isold thunder. /24/
&&
.PREV DISCUSSION... /issued 1133 AM CDT Wed Apr 22 2020/
UPDATE...
To include headline and severe wording for Tornado Watch 133.
SHORT TERM.../Today/
Warm and muggy with a good SE inflow with some gusts here and
there. The SPC has issued Tornado watch 133 for deep E TX Toledo
Bend country and central Louisiana until 5 p.m. Radar trends have
shown rapid development over the last hour with a good push of
thunder lining up from Longview down to Jacksonville and moving
ENE35mph and will be the focal line for continued developoment
along with a good cluster over Toledo Bend now. This may not be
our only watch today. The flash flood watch and Lake wind advisory
all look good for now. /24/
SHORT TERM.../Today through Thursday/
Unexpected severe predawn convection has put me behind the eight
ball so to speak but changes to this forecast package include an
expansion of the Flash Flood Watch to include the remainder of
Deep East Texas, the remainder of N LA which now includes the
entire I-20 Corridor and our adjacent border counties in S AR.
Also bumped the time up of the watch now running it from 2 pm this
afternoon through 7 am Thu. This based more on wide ranging
disagreements with various progs and their QPF output thru
tonight. Something 00z progs are consistent with is the I-20
Corridor and perhaps S AR getting a little more into the excessive
heavy rainfall threat and given WPC's expansion of the MDT risk
further west and north, thus my reasoning in expanding our FFA.
A tightening pressure gradient will result in increasing
southeasterly and southerly winds today and for this reason, will
issue a Lake Wind Advisory with this package, running it from 15z
this morning through 06z tonight.
Initially early this morning, convection across our northern most
zones should stay mostly elevated with mainly a large hail threat
but observations earlier, upstream from McCurtain County, were
measuring some severe wind gusts as well. This convection should
remain across our northern tier this morning before lifting out
north and east as we await upstream forcing and our much larger
severe weather threat later today/this evening. Convection should
become more widespread with storm intensity increasing as well
along and ahead of an eastward moving drying east of the I-35
Corridor in Central Texas and Central Louisiana. If boundary layer
heating can become maximized by late morning east of the
corridor, there is more than enough deep layer bulk shear for the
development of supercell thunderstorms and mid level lapse rates
will support very large hail. As these storms move into our region
from the west later this afternoon/evening, they should begin
encountering a backed low level wind field which will only
increase the tornado threat with 0-3km SRH values in the 400-500
m2/s2 range. A widespread damaging wind threat is concerning as
well with some indications of an MCS eventually becoming the
dominant storm mode by late evening into the overnight hours
across our eastern half.
Convection should have moved out of our region by 12z Thu with
drier, post frontal conditions to follow.
Thanks for the Coordination this morning SPC/WPC as well as
TSA...LZK...JAN...HGX...and FWD. Prelims to follow.../13/
LONG TERM.../Thursday Night through Wednesday Night/
In the wake of our upper level trough, another trough quickly
moves into the Plains late Thu Night into Friday and with it will
be an increase in upper forcing which will set the stage for
additional storm chances Fri into Friday Night. There will not but
much time for low level moisture return in the wake of our present
trough so didn't get carried away with pops but chance pops are
warranted before the system exits our region to the east and
northeast early on Saturday. A pleasant weekend is in store with
mild temperatures during the day and cool nights. Kept low end
chance pops going for late Tue into Tue night given the
uncertainty on northwest flow nocturnal convection possibilities
with an expansive ridge developing across the Intermountain West
next week. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 77 62 79 58 / 90 90 0 0
MLU 80 65 79 57 / 90 100 10 0
DEQ 73 58 78 54 / 100 90 0 0
TXK 74 60 76 56 / 100 90 0 0
ELD 77 61 78 55 / 90 100 10 0
TYR 75 58 79 59 / 90 70 0 0
GGG 75 59 79 58 / 90 80 0 0
LFK 77 63 81 59 / 90 80 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Thursday for ARZ050-051-059-
060-070-071.
Flash Flood Watch through Thursday morning for ARZ071>073.
LA...Lake Wind Advisory until 1 AM CDT Thursday for LAZ001-002-010-
017.
Flash Flood Watch through Thursday morning for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory until 1 AM CDT Thursday for OKZ077.
TX...Lake Wind Advisory until 1 AM CDT Thursday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Flash Flood Watch through Thursday morning for TXZ138-149>153-
165>167.
&&
24/13Hazardous Weather Outlook National Weather Service Shreveport LA 433 AM CDT Wed Apr 22 2020 ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124>126-136-137- 231200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg- 433 AM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... Strong to severe thunderstorms, some of which could produce large hail, damaging wind gusts and isolated tornadoes are likely today before ending later tonight. In addition, heavy downpours will likely accompany this storm system with one to three inches of rainfall possible today through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered showers and thunderstorms will be possible across the region Friday into Friday Night but these storms are not expected to be strong or severe at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed today into tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ARZ071>073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167- 231200- Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln- De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches- Winn-Grant-Caldwell-La Salle-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 433 AM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... A Flash Flood Watch is in effect for the entire region from 2 pm this afternoon until 7 am Thursday. Strong to severe thunderstorms, some of which could produce large hail, damaging wind gusts and isolated tornadoes are likely today before ending later tonight. In addition, excessive heavy rainfall will likely accompany this storm system with one to three inches of rainfall possible today through tonight. The ground remains saturated from previous rainfall last weekend. Thus, flash flooding will be of particular concern today into tonight, especially across flood prone and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered showers and thunderstorms will be possible across the region Friday into Friday Night but these storms are not expected to be strong or severe at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed for today into tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HAIL 4 NE ROBELINE 31.74N 93.26W
04/22/2020 E1.75 INCH NATCHITOCHES LA PUBLIC
PUBLIC PICTURE OF HAIL ON SOCIAL MEDIA
BETWEEN ROBELINE AND NATCHITOCHES ON SHADY
GROVE ROAD.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
137 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 SW ROBELINE 31.65N 93.34W
04/22/2020 E0.25 INCH SABINE LA PUBLIC
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
139 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL 4 NNW PROVENCAL 31.72N 93.22W
04/22/2020 E1.00 INCH NATCHITOCHES LA PUBLIC
QUARTER SIZE HAIL PHOTO FROM HAGEWOOD, LA.
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
151 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL ATLANTA 31.81N 92.74W
04/22/2020 E1.00 INCH WINN LA PUBLIC
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
153 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 5 SW ATLANTA 31.76N 92.80W
04/22/2020 E1.00 INCH WINN LA PUBLIC
QUARTER SIZE HAIL REPORTED IN WHEELING LA.
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
154 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 1 WSW EL DORADO 33.21N 92.68W
04/22/2020 E0.75 INCH UNION AR PUBLIC
PICTURE OF HAIL ON WEST MAIN STREET IN EL
DORADO VIA SOCIAL MEDIA.
&&
20The Ft Polk radar (KPOE), 135 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
7 hail, 5 thunderstorm wind, 5 flash flood, 1 tornado. Local standard time, as filed.
A tree was blown down on County Road 4945.
A tree was blown down across Highway 42.
A picture was posted to social media of half dollar size hail that fell just south of the Douglass community.
Golfball size hail was reported near the Douglass community.
Hen egg size hail fell at the intersection of FM 2782 and FM 225 in the Alazan community.
Golfball size hail fell several miles west of Nacogdoches.
At least quarter size hail fell on Old Lufkin Road.
Quarter size hail fell several miles southwest of Nacogdoches. Report from mPING.
The southbound lane of Highway 259 was flooded.
North Street was flooded between Creek Bend Blvd to Pine Street.
Trees were downed on Highway 21 a few miles east of Chireno.
High water over Highway 84 in Joaquin. Many other streets and parking lots were also flooded in town.
A tree was downed on Floyd Evans Road and Old Town Road north of Elysian Fields.
Highway 87 between Shelbyville and Center was closed due to flooding.
Nickel size hail fell just south of Marshall.
Highway 451 near Elysian Fields was flooded. Report from mPING.
This is a continuation of the Lamar County EF-2 tornado. As this tornado crossed over into Red River County, it had already weakened to EF-0 strength, with estimated maximum winds near 80 mph. Drone footage indicated that several trees/tree limbs were snapped and uprooted as it entered Red River County, before lifting about one-quarter mile into the county.
Trees were downed on FM 2694 several miles west of Huxley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880236, 880238, 880239, 880241, 880243, 880242, 880244, 880245, 880247, 880248, 880284, 880250, 880254, 880251, 880256, 880258, 880279, 880282.